Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Morristown, TN

January 26, 1996Carter County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 26, 1996, 11:42 PM EST for Carter County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 1996, 11:42 PM EST (04:42 UTC)
Expired
Jan 27, 1996, 4:00 AM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Carter County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 607 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
607 m²/s²
0-3 km storm-relative helicity
918 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 270442
FFWMRX
TNC019-270845-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1142 PM EST FRI JAN 26 1996
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 4 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...SOUTHEASTERN CARTER COUNTY
 
HEAVY RAIN CONTINUES IN SOUTHEAST CARTER COUNTY. OVER AN INCH HAS FALLEN
IN THE LAST 3 HOURS. NEARLY 3 INCHES HAS FALLEN SINCE FRIDAY MORNING.
THE HEADWATERS OF THE DOE RIVER ARE EXPECTED TO RECEIVE RAINFALL FOR THE
NEXT SEVERAL HOURS. THE DOE RIVER AT ROAN MOUNTAIN COULD REACH BANKFULL
STAGE DURING THE EARLY MORNING HOURS OF SATURDAY AND POSSIBLY OVERFLOW
ITS BANKS.
 
BE ALERT FOR RISING WATER AND BE PREPARED TO ACT QUICKLY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
JP/HSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 8:31 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 26, 8:31 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
830 PM EST FRI JAN 26 1996

BUSY NIGHT. FLASH FLOOD WATCH AND WIND ADVISORY ARE WORKING OUT WELL.
CPL OF FLASH FLOOD WARNINGS NOW IN EFFECT...AND KMRX 88D SHOWING 40-45
KT WINDS AT MT ELEVATIONS. VALLEY LOW TEMPS A BIT TRICKY. DEWPTS IN
THE LOWER 40S ATTM. W/STRONG SRLY FLOW AND WIDESPREAD RAIN DON'T
EXPECT MUCH MORE OF A FALL. WOULD PREFER UPPER 30S TRI AREA TO LOWER
40S CHA. FROPA WL PASS CSV BEFORE 12Z. HOWEVER MID 20S SOUNDS TOO LOW
THERE AS WELL. WOULD PREFER AROUND 30. WINDS TAKING FOREVER TO MIX
DOWN HERE IN THE VALLEY. BELIEVE WINDS WL REACH THEIR FCSTD SPEEDS SO
ONLY CHG WOULD BE TO ADD "BECOMING".

#9

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 7:30 PM ESTFlash Flood WarningMRXSevier6 hr
Jan 26, 7:55 PM ESTFlash Flood WarningMRXUnicoi6 hr
Jan 26, 8:28 PM ESTFlash Flood WarningMRXGreene, Hawkins6 hr
Jan 26, 9:18 PM ESTFlash Flood WarningMRXHamilton6 hr
Jan 26, 11:54 PM ESTFlash Flood WarningMRXBlount4 hr

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.